The Katsina State Government has promised to investigate the circumstances surrounding the hospitalisation of 64 students after they developed adverse reactions during a bilharzia treatment exercise at Government Science Secondary School, Batagarawa.
The students were taken to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital after experiencing vomiting, abdominal discomfort and dizziness.
Some of the students reportedly arrived at the hospitals unconscious, raising concern among parents and members of the school community.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some students were brought in unconscious but said they were responding positively to treatment.
He explained that the drugs were administered after the students’ heights were measured to determine the appropriate dosage.
According to ChannelsTV, two of the affected students, Abubakar Muhammad and Hassan Muhammad, said the number of tablets given to each student varied, with some receiving three tablets, others two and some one, depending on their height.
A parent, Ma’aruf Sani, who visited his children at the hospital, said they had recovered from the reactions.
The state Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, also confirmed that all the affected students had recovered and that arrangements were being made for their return to school.
“The affected students have fully recovered, and we are making arrangements for their return to school,” he said.
Jibia said the exercise was conducted by primary healthcare authorities in collaboration with Batagarawa Local Government Area. He added that the students were being provided with food before returning to school.
The commissioner assured residents that the government would investigate the incident to establish what went wrong.
As of the time of reporting, no official findings had established whether the reactions were caused by the medication, dosage issues or other factors.

Discussion0